Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 312, NWS Jackson, MS

May 5, 2003Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 5, 2003, 11:55 PM CDT for Bolivar County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 11:55 PM CDT (04:55 UTC)
Expired
May 6, 2003, 12:25 AM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 161 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 9:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS54 KJAN 060455
SVRJAN
MSC011-060525-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1156 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 1225 AM CDT

* AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF ROSEDALE...MOVING EAST AT 55
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ROSEDALE AT MIDNIGHT CDT
  BE NEAR GUNNISON AT 1205 AM CDT
  BE NEAR PACE AT 1210 AM CDT
  BE NEAR SHELBY...MERIGOLD AT 1215 AM CDT
  BE NEAR WINSTONVILLE...DUNCAN...MOUND BAYOU...ALLIGATOR AT 1220 AM
  CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3398 9107 3367 9107 3385 9066 3407 9065
          3413 9072

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:35 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 5, 9:35 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
935 PM CDT MON MAY 05 2003

MAIN FOCUS OF CONVECTION CONTINUES TO GENERATE NEAR BOUNDARY IN SE
ARK INTO NORTHERN MISSISSIPPI AND NORTHERN ALABAMA.  THE MAIN AXIS
OF SEVERE THUNDERSTORMS HAVE BEEN ALONG AND NORTH OF A LINE
EXTENDING FROM GREENVILLE TO VAIDEN TO COLUMBUS.  TRAINING
SUPERCELLS HAVE A QUADRUPLE THREAT OF LARGE HAIL...DANGEROUS
LIGHTNING...HEAVY RAINFALL AND THE POTENTIAL FOR TORNADOES.  WILL
CONTINUE THE FLASH FLOOD WATCH AS THE SAME GENERAL REGION HAS BEEN
DOUSED WITH RAIN ALL DAY.  IN ADDITION...A NEW TORNADO WATCH HAS
BEEN ISSUED UNTIL 4 AM FOR THE NORTHERN TIER OF COUNTIES IN THE CWFA
FROM WASHINGTON TO NOXUBEE COUNTY AND POINT NORTHWARD.

00Z SOUNDING STILL INDICATES A CAPPED ATMOSPHERE FOR THE FOLKS SOUTH
OF THE HIWAY 82 CORRIDOR.  SINCE THE CONVECTION HAS NOT WAVERED FROM
DEVELOPING NEAR THE OUTFLOW DOMINATED BOUNDARY OVER NORTH MS AND THE
CAP HAS NOT ERODED OVER THE SOUTHERN HALF OF THE STATE...HAVE
DECIDED TO LOWER POPS.  IN ESSENCE AN ISOLATED SHOWER OR STORM IS
POSSIBLE BUT CHANCES WILL BE 20 PERCENT OR LOWER.  OTHERWISE...
REMAINDER OF FORECAST IS ON TRACK.

ZONES ALREADY SENT...GRIDS OUT SHORTLY.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY AND TONIGHT...MSZ025>033-036>039.

GAGAN
Hazardous weather outlook, May 5, 4:35 PM CDT, 7 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT MON MAY 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY
ALONG AND NORTH OF A DEKALB TO CANTON TO RAYVILLE LINE THROUGH
TONIGHT...WHILE ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED SOUTH
OF THAT LINE. THE AREA MOST IMPACTED SHOULD BE ALONG THE HIGHWAY
82 CORRIDOR WHERE SEVERAL ROUNDS OF SEVERE THUNDERSTORMS HAVE
PASSED TODAY. ADDITIONAL SEVERE STORMS ARE LIKELY THROUGH
MIDNIGHT WITH LARGE HAIL...DAMAGING WIND GUSTS TO 70 MPH...AND A
FEW TORNADOES. THE STORM PREDICTION CENTER IS INDICATING A HIGH
RISK CATEGORY FOR A FEW DAMAGING TORNADOES AS WELL.

AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO
THE REGION. A STRONG UPPER LEVEL JET STREAM WILL BE PUSHING INTO
THE REGION AND INTERACT WITH THE UNSTABLE AIRMASS...RESULTING IN
THE SEVERE THUNDERSTORMS. STRONG WIND SHEAR IN THE LOWER LEVELS
OF THE ATMOSPHERE WILL YIELD FAVORABLE CONDITIONS FOR ISOLATED
TORNADOES IN THIS AREA. RESIDUAL BOUNDARIES FROM ONGOING
THUNDERSTORMS SHOULD PROVIDE THE FOCUS FOR ADDITIONAL SOUTHWARD
DEVELOPMENT DURING THE EVENING HOURS.

THE OVERALL SEVERE WEATHER RISK SHOULD SHIFT NORTHWARD ON TUESDAY
WITH LITTLE CHANGE IN THE AIRMASS EXPECTED ALL WEEK LONG.

RESIDENTS SHOULD MONITOR LATER FORECASTS...WATCHES...WARNINGS AND
STATEMENTS CONCERNING THIS SITUATION.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THROUGH TONIGHT FOR PORTIONS
OF NORTHERN MISSISSIPPI...MAINLY EAST OF A MACON TO LEXINGTON TO
PARCHMAN LINE.	AS A FRONT BECOMES NEARLY STATIONARY JUST TO THE
NORTHWEST OF THIS AREA...SEVERAL ROUNDS OF THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OF 2 TO 4 INCHES ARE EXPECTED BY MIDDAY
TUESDAY. THESE RAINS COULD PRODUCE FLASH FLOODING OF
STREAMS...CREEKS...AND POOR DRAINING AREAS.

FARTHER TO THE SOUTH AND WEST...ISOLATED HEAVY RAINFALL AMOUNTS
COULD OCCUR GENERALLY ALONG AND NORTH OF DEKALB TO CANTON TO
RAYVILLE LINE. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN THIS
AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE ONLY
BRIEF PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE ON TUESDAY NIGHT
THROUGH WEDNESDAY...PARTICULARLY ALONG AND NORTH OF A CROSSETT
ARKANSAS...TO LEXINGTON...TO MACON LINE. A SERIES OF DISTURBANCES
IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO MOVE
ACROSS THE REGION...AND COMBINE WITH AN UNSTABLE ATMOSPHERE TO
PRODUCE THE RISK OF SEVERE WEATHER.

THUNDERSTORMS SHOULD BE CONFINED TO AREAS NORTH OF HIGHWAY 82 BY
WEDNESDAY NIGHT WHEN ONLY ISOLATED ONES ARE EXPECTED TO BECOME
SEVERE.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS MAY CONTINUE ALONG AND NORTH OF HIGHWAY 82
ON FRIDAY. BY THE WEEKEND...A RIDGE OF HIGH PRESSURE IN UPPER
LEVELS OF THE ATMOSPHERE SHOULD BUILD INTO THE AREA...REDUCING
THE CHANCE FOR STRONG STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL CONTINUE TONIGHT AND MAY BE NEEDED THROUGH
TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 9:18 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
918 PM CST MON MAY 5 2003...CORRECTED HEADER...

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    DREW                      MS   TREES DOWN
05/05/03   SUNFLOWER                      REPORTED BY EMERGENCY
                                          MANAGER.
Local storm report, May 5, 9:27 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
927 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    PARCHMAN                  MS   0.88 INCH HAIL
05/05/03   SUNFLOWER                      REPORTED BY SUNFLOWER
                                          COUNTY EMA.

0945 PM    MERIGOLD                  MS   0.88 INCH HAIL
05/05/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, May 5, 9:31 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
931 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    WINSTONVILLE              MS   1.75 INCH HAIL
05/05/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.

0850 PM    PARCHMAN                  MS   0.88 INCH HAIL
05/05/03   SUNFLOWER                      REPORTED BY SUNFLOWER
                                          COUNTY EMA.

0945 PM    MERIGOLD                  MS   0.88 INCH HAIL
05/05/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, May 5, 9:54 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
954 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    1 N WEST POINT            MS   FUNNEL CLOUD
05/05/03   CLAY                           REPORTED BY MS STATE
                                          CHASE TEAM.
Local storm report, May 5, 10:17 PM CDT, 1 hour 38 minutes before
JANWRKLSR 0000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
917 PM CST MON MAY 5 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    DREW                      MS   TREES DOWN
05/05/03   SUNFLOWER                      REPORTED BY EMERGENCY
                                          MANAGER.
Local storm report, May 5, 10:45 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1045 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    MONTPELIER                MS   1.75 INCH HAIL
05/05/03   CLAY                           REPORTED BY CLAY COUNTY
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:01 PM CDTSevere Thunderstorm WarningJANBolivar59 min
May 5, 7:07 PM CDTFlash Flood WarningJANBolivar3 hr
May 5, 7:15 PM CDTSevere Thunderstorm WarningJANLeflore40 min
May 5, 7:25 PM CDTTornado WarningJANSunflower20 min
May 5, 7:30 PM CDTTornado WarningJANBolivar40 min
May 5, 7:52 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada43 min
May 5, 8:10 PM CDTTornado WarningJANBolivar60 min
May 5, 8:18 PM CDTFlash Flood WarningJANGrenada102 min
May 5, 8:20 PM CDTTornado WarningJANGrenada30 min
May 5, 8:32 PM CDTTornado WarningJANMontgomery, Webster58 min
May 5, 8:35 PM CDTTornado WarningJANSunflower50 min
May 5, 8:39 PM CDTFlash Flood WarningJANSunflower3 hr
May 5, 9:10 PM CDTTornado WarningJANBolivar25 min
May 5, 9:24 PM CDTTornado WarningJANClay31 min
May 5, 9:25 PM CDTTornado WarningJANSunflower30 min
May 5, 9:53 PM CDTTornado WarningJANLowndes27 min
May 5, 9:59 PM CDTSevere Thunderstorm WarningJANGrenada41 min
May 6, 5:18 PM CDTSevere Thunderstorm WarningJANNoxubee22 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.